Nitrous oxide is used in medical and dental settings for sedation and pain, but some teens and young adults inhale it from small canisters known as whippits to get high. (Wikimedia Commons photo)

B.C. doctor warns of inhaling non-medical nitrous oxide, or laughing gas, in recent case

A Richmond doctor says a 20-year-old woman came into his care suffering visual, auditory hallucinations

An emergency room physician in Richmond has issued a warning of risks linked to inhaling nitrous oxide, more commonly known as laughing gas.

Nitrous oxide is used in medical and dental settings for sedation and pain, but some teens and young adults inhale it from small canisters known as “whippits” to get high.

A statement from Vancouver Coastal Health says Dr. Matthew Kwok has seen patients at Richmond Hospital who have inhaled the gas and suffered drug-induced psychosis and neurological effects.

“People become addicted to this drug, and its non-medical use can be extremely dangerous,” Kwok said.

In the latest publication for BC Medical Journal, Kwow outlined the case of a 20-year-old woman with no history of psychiatric or medical illness before suffering from visual and auditory hallucinations. She admitted to using nitrous oxide daily, Kwok said, and had recently increased her dosage.

But when Kwok and his medical team went to report the case to a federal agency, they discovered there is not tracking of such overdoses in the country.

“This is a commercially available product that can cause serious adverse health effects, yet there isn’t a proper reporting mechanism that adequately reflects the magnitude of the potential toxicity,” Kwok said.

“Our research shows very few reported cases, in part because the nitrous oxide comes from a product marketed for whipping cream and an adverse report would only be accepted if the canister itself was faulty.”

Kwok is calling for the government to create restrictions on accessing nitrous oxide canisters. He also wants to see more awareness among the public and within the medical industry of the outcomes from inhaling non-medical laughing gas.

“When people present at the emergency department with unexplained neurological symptoms it’s important for clinicians to consider nitrous oxide as a possible cause,” Kwok added.

”It’s also important for users to know that using this product outside a supervised medical setting can cause serious health effects.”


@ashwadhwani
ashley.wadhwani@bpdigital.ca

Like us on Facebook and follow us on Twitter.

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

Going above and beyond the call of duty

“She does it out of the goodness of her heart … she loves seeing the results.”

Tourism Wells Gray looks at silver linings

Domestic tourism and pipeline workers may compensate for some of the lost tourism dollars this year

A second wave of COVID-19 is probable, if history tells us anything

B.C.’s top doctor says that what health officials have learned this round will guide response in future

B.C. records no new COVID-19 deaths for the first time in weeks

Good news comes despite 11 new test-positive cases in B.C. in the past 24 hours

BC Corrections to expand list of eligible offenders for early release during pandemic

Non-violent offenders are being considered for early release through risk assessment process

Fraser Valley driver featured on ‘Highway Thru Hell’ TV show dies

Monkhouse died Sunday night of a heartattack, Jamie Davis towing confirmed

B.C. visitor centres get help with COVID-19 prevention measures

Destination B.C. gearing up for local, in-province tourism

36 soldiers test positive for COVID-19 after working in Ontario, Quebec care homes

Nearly 1,700 military members are working in long-term care homes overwhelmed by COVID-19

B.C. poison control sees spike in adults, children accidentally ingesting hand sanitizer

Hand sanitizer sales and usage have gone up sharply amid COVID-19 pandemic

B.C. man with Alberta plates gets car keyed and aggressive note

Some out-of-province people are finding hostile reception due to COVID-19 worries

Most Read